Alert archive / North Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Bismarck, ND

May 22, 2018Adams County, North Dakota

NWS Bismarck, ND issued this flash flood warning at May 22, 2018, 8:24 PM MDT for Adams County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 8:24 PM MDT (02:24 UTC)
Expired
May 23, 2018, 2:15 AM MDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Adams County, ND

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:10 PM MDTFLASH FLOOD2 N Haynes, NDUPDATE REGARDING FLOODING ALONG HIGHWAY 12. WATER OVER THE ROAD EXTENDING FOR 2 MILES IN LENGTH...FROM 8 MILES TO 10 MILES EAST OF HETTINGER NEAR HAYNES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS53 KBIS 230224
FFWBIS
NDC001-230815-
/O.NEW.KBIS.FF.W.0001.180523T0224Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
824 PM MDT TUE MAY 22 2018

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Southeastern Adams County in southwestern North Dakota...

* Until 215 AM MDT.

* At 820 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain just east of Hettinger along Highway 12, near the towns 
  of Haynes in North Dakota and White Butte in South Dakota.
  Up to three inches of rain have already fallen. Additional heavy 
  rain is expected tonight. Law Enforcement in Hettinger reported 
  water over Highway 12, just east of highway mile marker 83.

* Some locations that will experience flooding include...
  Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
      4594 10237

$$

HAMILTON
3 follow-up statements
438 
WGUS73 KBIS 230314
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
914 PM MDT TUE MAY 22 2018

NDC001-230815-
/O.CON.KBIS.FF.W.0001.000000T0000Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams ND-
914 PM MDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
SOUTHEASTERN ADAMS COUNTY...

At 907 PM MDT, Doppler radar indicated redeveloping thunderstorms 
producing heavy rain from Hettinger east along Highway 12, including 
Hettinger and Haynes in North Dakota, and White Butte in South 
Dakota. Estimates of up to three inches of rain have already fallen. 
Additional heavy rain is expected tonight. Law Enforcement in 
Hettinger reported water over Highway 12 for a length of 2 miles, 
from about 8 miles east of Hettinger to 10 miles east of Hettinger. 
This is near the town of Haynes.

Some locations that will experience flooding include...
Haynes, and highway 12 east of Hettinger. Local creeks and rivers 
are likely full or near full capacity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
      4594 10237

$$

VINING
658 
WGUS73 KBIS 230529
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
1129 PM MDT TUE MAY 22 2018

NDC001-230815-
/O.CON.KBIS.FF.W.0001.000000T0000Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams ND-
1129 PM MDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
SOUTHEASTERN ADAMS COUNTY...

At 1122 PM MDT, emergency management reported U.S. Highway 12 
remains closed from the intersection of North Dakota Highway 8 and 
U.S. Highway 12, southeast to the South Dakota border. Law 
enforcement from South Dakota and North Dakota are stopping 
controlling traffic in the area. Heavy rain has ended but it is 
unknown how long the Highway will remain flooded. Additional 
thunderstorms are possible tonight and another round of 
thunderstorms is expected Wednesday. Doppler radar estimated from 
around three inches to over six inches of rain in this area. 

Some locations that will experience flooding include...U.S. Highway 
12 near the town Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
      4594 10237

$$

HAMILTON
716 
WGUS73 KBIS 230812
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
212 AM MDT WED MAY 23 2018

NDC001-230821-
/O.EXP.KBIS.FF.W.0001.000000T0000Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams ND-
212 AM MDT WED MAY 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ADAMS COUNTY WILL EXPIRE
AT 215 AM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
      4594 10237

$$

ABELING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:56 PM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 22, 2:56 PM MDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
356 PM CDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 249 PM CDT Tue May 22 2018

Convective potential highlights the short term forecast.

Two areas of potential convective initiation are possible late
this afternoon across the southwest and south central. First
across the Beach and Medora areas along a weak convergence line,
and a second along a density gradient along the northern periphery
of the cumulus field from near Bowman to Mandan/Bismarck, and
Napoleon. This is evident in the GOES-East Day Cloud Phase
Distinction RGB and Visible imagery through 2042 UTC showing
towering cumulus with ice at cloud top. However, upper level
forcing is rather weak, and sustained initiation would seem to be
another hour or two off. SPC has maintained the marginal risk
across the southwest and south central where MLCAPE around
900-1500 j/kg and deep layer shear of 25-30 kts supports an
isolated severe threat through sunset. Additional, less intense
convection is expected to develop across the northwest late this
afternoon into the early evening where upper level forcing is
greater, but, instability weaker.

Thunderstorms may be sustained across the southwest through the
overnight with a low level jet propagating into the northwest by
early Wednesday morning.

On Wednesday, widespread surface dewpoints in the upper 50s to
mid 60s are forecast to be in place across much of western and
central North Dakota ahead of a surface warm front that will
propagate into southwest North Dakota late Wednesday afternoon.
With the arrival of multiple impulses late Wednesday afternoon
and through evening ahead of the upper low across Montana,
convective initiation within the moisture axis ahead of the warm
front appears to increase after 21 UTC. ML CAPE around 1500-2500
j/kg and deep veering wind profiles with 0-6km shear around 30kts
oriented perpendicular to the moisture axis supports the potential
for a discrete supercellular mode late Wednesday afternoon and
into the early evening. All hazards are possible with the discrete
convection including large hail to golfball size, damaging winds
to 70 mph, and a tornado or two cannot be ruled out. Convection is
likely to congeal as it propagates north through the late evening
into the overnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 249 PM CDT Tue May 22 2018

Convective potential Thursday, and warm temperatures Thursday and
Friday highlight the extended forecast.

An upper level low is forecast to propagate into central North
Dakota by Thursday afternoon. The greatest instability axis may
remain across the James River Valley Thursday afternoon to support
possible strong to severe convection with dewpoints well into the
60s.

The 12 UTC NAEFS depicts 850 mb mean temperature anomalies in the
90th percentiles and above Thursday and Friday across western and
central North Dakota. With westerly winds, favored the warmer
edge of the 12 UTC global suite. This would put highs in the mid
to upper 80s Thursday, and the upper 80s to the lower 90s on
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 249 PM CDT Tue May 22 2018

Isolated to scattered rain showers and thunderstorms developing
across the west and south central this afternoon, and continuing
through the evening. Thunderstorms may continue across the
southwest through the night. More widespread thunderstorms are
expected Wednesday, especially during the late afternoon and
evening, across most of western and central North Dakota. A few
storms could be severe Wednesday. VFR conditions outside of rain
showers and thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, May 22, 3:00 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
400 PM CDT Tue May 22 2018

NDZ004-005-012-013-023-025-037-048-232100-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
400 PM CDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread thunderstorms are possible Wednesday, especially
during the late afternoon through the evening, across most of
western and central North Dakota. Some storms could be severe.
Large hail to golfball size, damaging winds to 70 mph, and a
tornado or two are the primary threats. Locally heavy rain is also
possible. The greatest risk for severe weather is along and south
of North Dakota Highway 200.

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley.

The chance of thunderstorms returns Sunday and Monday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotter activation may be needed on Wednesday.

NDZ001>003-009>011-017>022-031>036-040>047-050-051-232100-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-Dickey-
400 PM CDT Tue May 22 2018 /300 PM MDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across western North Dakota
late this afternoon and evening. Thunderstorms may continue
across the southwest into the overnight. Scattered thunderstorms
will enter central North Dakota by early this evening. A few
storms could be strong across the southwest. The main hazards
will be small hail, gusty winds, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread thunderstorms are possible Wednesday, especially
during the late afternoon through the evening, across most of
western and central North Dakota. Some storms could be severe.
Large hail to golfball size, damaging winds to 70 mph, and a
tornado or two are the primary threats. Locally heavy rain is also
possible. The greatest risk for severe weather is along and south
of North Dakota Highway 200.

There is a chance of thunderstorms across northern North Dakota
and the James River Valley on Thursday. A few storms could be
strong to severe across the James River Valley.

The chance of thunderstorms returns Sunday and Monday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotter activation may be needed this afternoon and
evening, however, there is a greater chance on Wednesday.

PA

In the hours before

Special weather statement, May 22, 7:08 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
808 PM CDT TUE MAY 22 2018

NDZ034-230145-
Morton ND-
808 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORTON COUNTY UNTIL
845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Dam, or 15 miles west of Mandan, moving northeast at 35
mph.

Wind gusts to 50 mph will be possible with this storm.

Locations impacted include...
Mandan, Fish Creek Dam, Judson, Sweet Briar Lake and Crown Butte
Lake.

LAT...LON 4673 10131 4682 10134 4698 10108 4698 10106
      4678 10087 4670 10124
TIME...MOT...LOC 0108Z 240DEG 31KT 4679 10122

EDWARDS
Special weather statement, May 22, 7:16 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
716 PM MDT TUE MAY 22 2018

NDZ044-230200-
Adams ND-
716 PM MDT TUE MAY 22 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
800 PM MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hettinger, moving northeast at 20 mph. Another strong storm was just
east of Haynes, also moving northeast at 20 mph. Storms continued to
develop this evening over eastern Adams County, affecting Hettinger,
Haynes, and east, mainly along highway 12 and highway 8. Heavy rain
and small hail are the main threats with these storms.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Hettinger and Haynes and North Lemmon.

Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4594 10271 4595 10272 4608 10273 4621 10238
      4620 10200 4595 10200
TIME...MOT...LOC 0113Z 243DEG 16KT 4601 10259

VINING
Local storm report, May 22, 7:26 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 NNW HAYNES            46.09N 102.51W
05/22/2018  E1.00 INCH       ADAMS              ND   PUBLIC

            8-9 MILES NORTHEAST OF HETTINGER ALONG
            HIGHWAY 8. ALSO HEAVY RAIN WITH DITCHES FULL
            OF WATER.

&&

JV
Local storm report, May 22, 7:28 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             4 WNW CARSON            46.44N 101.64W
05/22/2018  E1.25 INCH       GRANT              ND   PUBLIC

&&
Special weather statement, May 22, 7:48 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
848 PM CDT TUE MAY 22 2018

NDZ034-230230-
Morton ND-
848 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORTON COUNTY UNTIL 930
PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almont, or 16 miles southeast of Glen Ullin, moving east at 15 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
New Salem, Almont, Fish Creek Dam and Judson.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4661 10130 4663 10130 4663 10160 4682 10160
      4686 10114 4660 10114
TIME...MOT...LOC 0148Z 265DEG 13KT 4671 10152

EDWARDS
Special weather statement, May 22, 7:59 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
759 PM MDT TUE MAY 22 2018

NDZ044-230245-
Adams ND-
759 PM MDT TUE MAY 22 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
845 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Butte, or 6 miles west of Lemmon, moving east at 10 mph.
Storms continued to develop in eastern Adams County, especially
along highway 12 near and east of Hettinger.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Hettinger, Haynes, White Butte and North Lemmon.

Very heavy rainfall is also occurring with these slow moving storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4595 10266 4620 10251 4620 10200 4595 10200
TIME...MOT...LOC 0156Z 278DEG 8KT 4596 10229

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:00 PM MDTSevere Thunderstorm WarningBISStutsman60 min
May 22, 6:14 PM MDTSpecial Weather StatementBISHettinger46 min
May 22, 6:16 PM MDTSpecial Weather StatementBISOliver44 min
May 22, 6:17 PM MDTSpecial Weather StatementBISMorton43 min
May 22, 6:22 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger53 min
May 22, 6:39 PM MDTSpecial Weather StatementBISLogan51 min
May 22, 6:49 PM MDTSpecial Weather StatementBISMercer41 min
May 22, 7:05 PM MDTSpecial Weather StatementBISOliver40 min
May 22, 7:08 PM MDTSpecial Weather StatementBISMorton37 min
May 22, 7:12 PM MDTSevere Thunderstorm WarningBISOliver31 min
May 22, 7:16 PM MDTSpecial Weather StatementBISAdams44 min
May 22, 7:48 PM MDTSpecial Weather StatementBISMorton42 min
May 22, 7:59 PM MDTSpecial Weather StatementBISAdams46 min
May 22, 8:47 PM MDTSpecial Weather StatementBISAdams58 min
May 22, 11:08 PM MDTSpecial Weather StatementBISHettinger37 min
May 22, 11:27 PM MDTSpecial Weather StatementBISAdams48 min
May 23, 11:27 AM MDTSpecial Weather StatementBISDivide48 min

Nearby

Flash Flood Warnings in North Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.